Relying on Psychiatric Drugs
Is it better to rely on psychiatric drugs and to lose the feelings that they mask, or to risk suicide?
I am faced with a possible serious problem that it seems I must solve on my own. I am 42, female, and an artist. I have taken some form of SSRI for the past 14 years. I was diagnosed with O.C.B.D., social anxiety disorder, and clinical depression. I went through counseling for 6 years but my counselor actually told me there was nothing else he could do to help me. I continued my medication, Prozac 40mg daily, and my life. However, I began to discover over the years my creativity was waning, as was my passion for doing anything creative at all. I found myself seeming to wonder through my life with no direction and no desire to find one.
Recently, I found myself out of the Prozac, and needed a refill. I wondered if I should even resume taking it. My energy levels had seem to have risen, my creativity was returning, and for the first time in many many years I seemed to have the desire to do something other than sit in front of the computer. So I have not had any antidepressants in 3 weeks. But, along with all the good things, the darkness seems to be returning as well. Anger, frustration, perfectionism, rebelliousness, compulsive behavior, and suicidal thoughts. (Keep in mind, suicide has never been an option for me as it just doesn’t offer me a solution to anything. But the thoughts are present from time to time causing, I am sure, more depression as well.) And I wonder if there are not some physical problems now present from my sudden withdrawal from the drug, as in fast heart rate, sudden weight gain, etc.
What are the physical withdrawal symptoms from ending Prozac? What about psychological withdrawal symptoms? After 3 weeks, should these symptoms be gone by now, or will they continue for a time? It seems that it takes about 2 months for the drug to get into one’s system, and yet within days of stopping it you can feel the absence… Because of my current mental status, with the return of some of the more unlikable problems, can you advise me on whether or not these are just withdrawal symptoms as well, or should I return to the drug?
Your question raises a poignant and important issue – Does resorting to antidepressants or other psychiatric medications deprive you of part of your humanity? You find it to be so.
I cannot recommend a course of action with a medication to someone. I am not a physician, and you are currently being prescribed this medication by a provider who knows your medical and psychiatric condition. You may certainly raise with him or her whether you are experiencing withdrawal, or the underlying conditions which caused him to prescribe you the medications. I strongly suspect he will decide it is the latter, so that he will rush you back on the drugs. Obviously, under any circumstances, you need to address these problems, on your own or through therapy. It is my bias that drugs are not the answers to these things ultimately, although perhaps they can assist you to address them.
In one recent study, depressed patients were assigned to either cognitive therapy or else antidepressant drug therapy. The results were equally good in reducing depression with either treatment. In addition, however, those receiving cognitive therapy relapsed not only less than those on ADs who stop taking them, but than those who stay on ADs!
Here is a brief description of cognitive therapy:
In the cognitive approach, patients typically practice thinking about how realistic their ideas really are. They also are strongly encouraged to stop lying around in bed or watching TV. They get “homework” to get out and do things they enjoyed before they got sick. Call a friend. Exercise. Do some work that is enjoyable. The goal is that people ultimately will be able to be their own therapists.
Hollon, S.D., DeRubeis, R.J., Shelton, R.C., Amsterdam, J.D., et al., Prevention of relapse following cognitive therapy vs medications in moderate to severe depression. Archives of General Psychiatry, 62, 417-422, 2005.